Uncontrolled Agitation and Flushed Face Due to Tropicamide: A Missed Diagnosis
Division of Pediatric Emergency Unit, Department of Pediatrics, Karadeniz Technical University School of Medicine, Trabzon, Turkey
Department of Pediatric Emergency, Çukurova University School of Medicine, Adana, Turkey
Department of Pediatric Intensive Care, Çukurova University School of Medicine, Adana, Turkey
JEMCR ; : -
This article was viewed 111 times, downloaded 54 times
Key Words: Anticholinergic syndrome, tropicamide, children
Introduction: Topical ophthalmic drugs that are not used in appropriate doses may lead to overdose symptoms.
Case Report: A 2-month-old boy presented to the emergency department with extreme agitation, flushed face, mydriasis, cataract in the left eye, dry oral mucosa, spasticity in all extremities, and wheezing. It was learned that the patient had been receiving eye drops containing tropicamide at repeated doses before ophthalmologic evaluation. Pheniramine maleate and methylprednisolone were given to counter the drug-related side-effects or allergic reactions to the eye drop. At the follow-up, his symptoms and findings had become exacerbated, and he was admitted to the pediatric intensive care unit due to shock and drug-related anticholinergic toxicity.
Conclusion: This case illustrates the importance of recognizing toxidromes at differential diagnosis and is the first reported pediatric case with tropicamide-induced anticholinergic syndrome.